Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 337, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 14, 2003, 4:15 AM CDT for Harper County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 4:15 AM CDT (09:15 UTC)
- Expired
- May 14, 2003, 5:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harper County, OK
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 14, 4:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 140915 SVROKC OKC059-141000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 415 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN NORTHWEST OKLAHOMA * UNTIL 500 AM CDT * AT 415 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF ROSSTON...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE...MAY...ROSSTON AND SELMAN HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3702 10000 3661 10002 3660 9942 3700 9940 $$ CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:18 AM CDT, 57 minutes earlier.
Area forecast discussion, May 14, 3:18 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 318 AM CDT WED MAY 14 2003 CONVECTION CONTINUES TO DEVELOP OVER THE AREA AND SHOULD CONTINUE THRU THE MORNING HOURS UNTIL THE LL JET WEAKENS AND CONVECTION MOVES OFF TO THE EAST. WILL CONTINUE TO MONITOR RADAR AND MAKE ANY NEEDED LAST MINUTE CHANGES TO POPS. LL MOISTURE CONTINUES TO INCREASE ACROSS THE FA... WITH LOW 70 DEWPTS IN PORTIONS OF CENTRAL AND SOUTHERN OK. SEVERAL BOUNDARIES WILL ONCE AGAIN BE NEAR OR IN THE AREA TODAY. A COLD FRONT CONTINUES TO MOVE SOUTHWARD ACROSS KANSAS AND IS EXPECTED TO STALL IN SOUTHERN KS/NORTHERN OK LATER TODAY. OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION ARE EXPECTED TO BE IN THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THESE BOUNDARIES LATER THIS AFTN INTO TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURS THRU FRI ACROSS THE AREA AS THE UPR LVL TROUGH CURRENTLY OFF THE WEST COAST OF CALIFORNIA APPROACHES AND MOVES ACROSS THE SOUTHERN PLAINS. THE WEEKEND SHOULD REMAIN DRY AFTER THIS UPR LVL STORM SYSTEM MOVES OFF TO THE EAST. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN EARLY NEXT WEEK TO THE FA. PRELIMINARY NUMBERS... OKC 82 63 80 61 /100 20 30 50 HBR 85 62 80 61 / 50 20 30 50 SPS 87 66 85 65 / 80 30 30 50 GAG 83 58 77 58 / 40 20 30 50 PNC 80 59 77 58 / 40 20 20 50 DUA 84 66 84 65 /100 30 30 50 FORECAST ID = 25 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 13, 12:00 PM CDT, 16 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 13 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE NIGHT.
DISCUSSION...
A SURFACE LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SLOWLY EAST THROUGH THE AFTERNOON. THE
DRYLINE SOUTH OF THIS LOW IS EXPECTED TO MOVE AS FAR EAST AS THE
MAIN BODY OF NORTHWEST OKLAHOMA AFTER MID-AFTERNOON AND RANGE SOUTH
INTO THE SOUTHERN TEXAS PANHANDLE. A WEAK WARM FRONT ACROSS CENTRAL TEXAS
THAT THIS MORNING HAD LOWER 70 DEWPOINTS SOUTH OF IT WILL MOVE INTO
SOUTHERN OKLAHOMA BY EARLY EVENING. THIS WILL PROVIDE INCREASINGLY
FAVORABLE CONDITIONS NEAR THE SURFACE.
ALTHOUGH BOUNDARY LAYER MOISTURE WILL CONTINUE TO INCREASE RAPIDLY
OVER MOST OF THE RISK AREA BOOSTING CAPE VALUES...STRONG WARM AIR
ADVECTION ABOVE THE MOIST LAYER WILL SERVE AS AN INHIBITOR TO STORM
DEVELOPMENT. HOWEVER...STRONG SURFACE HEATING ACROSS THE SOUTHERN
TEXAS PANHANDLE AND WESTERN NORTH TEXAS MAY HELP TO START STORMS
ALONG THE DRYLINE.
SHEAR PROFILES SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
STORMS IF STRONG SURFACE HEATING CAN OVERCOME THE CAPPING THERMAL
INVERSION THAT WILL BE INCREASING OVER THE AREA THROUGH THE DAY.
A SECONDARY FEATURE FOR DEVELOPMENT MAY BE AN OLD OUTFLOW BOUNDARY
ACROSS NORTHEAST OKLAHOMA FROM MORNING STORMS IN SOUTHEAST KANSAS.
AFTER MIDNIGHT A COLD FRONT IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA. THIS BOUNDARY WILL PROVIDE YET ANOTHER FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. NORTH CENTRAL AND CENTRAL OKLAHOMA ARE AREAS
MOST LIKELY TO HAVE STORMS OVERNIGHT AS THE FRONT MOVES SOUTHEAST
INTO AN AREA OF DEEPER MOISTURE AND MORE FAVORABLE BOUNDARY LAYER
WINDS. THESE STORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM
LATER TONIGHT AND EARLY WEDNESDAY.
THE MAIN THREATS FROM LATE AFTERNOON AND EVENING STORMS WOULD BE
LARGE HAIL AND STRONG WINDS. ALTHOUGH THE TORNADO THREAT IS NON-
ZERO...IT IS EXPECTED TO BE LOW. THE MAIN OVERNIGHT THREATS ARE
EXPECTED TO BE STRONG WINDS AND LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH LATE FRIDAY.
THE GREATEST RISK OF SEVERE WEATHER WILL BE ON WEDNESDAY AND
THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
WRIn the hours before
Local storm report, May 14, 1:52 AM CDT, 2 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
152 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM 2 W CYRIL OK .75 INCH HAIL
05/14/03 CADDO
SCSpecial weather statement, May 14, 2:18 AM CDT, 1 hour 57 minutes before
OKZ028-040-140730- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 218 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF LINDSAY AT 218 AM CDT...MOVING EAST AT 30 MPH. PEOPLE IN GARVIN AND MCCLAIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 30
Special weather statement, May 14, 2:46 AM CDT, 1 hour 29 minutes before
OKZ028-040-041-046-140815- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 246 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES WEST OF COLE TO 9 MILES WEST OF RATLIFF CITY AT 246 AM CDT...MOVING EAST AT 20 MPH. HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 65 MPH WILL BE POSSIBLE WITH THESE SEVERE THUNDERSTORMS. PEOPLE IN CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 30
Local storm report, May 14, 3:47 AM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
347 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM 2 W CYRIL OK .75 INCH HAIL
05/14/03 CADDO REPORTED BY SPOTTER.
0155 AM 2 W CYRIL OK .88 INCH HAIL
05/14/03 CADDO REPORTED BY SPOTTER.
0158 AM 2 W CYRIL OK 1.50 INCH HAIL
05/14/03 CADDO REPORTED BY SPOTTER.
0328 AM VICI OK .88 INCH HAIL
05/14/03 DEWEY REPORTED BY SPOTTER
0350 AM 2 E GRAHAM OK 1.00 INCH HAIL
05/14/03 CARTER REPORTED BY SPOTTER THROUGH
MURRAY CO. EMERGENCY
MANAGER.
TY/SC/CJSLocal storm report, May 14, 3:58 AM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 AM 2 S LINDSAY OK .88 INCH HAIL
05/14/03 GARVIN REPORTED BY SPOTTER.
0400 AM 1 W ARDMORE OK 1.00 INCH HAIL
05/14/03 CARTER REPORTED BY SPOTTER
THROUGH MURRAY CO.
EMERGENCY MANAGER.
TYLocal storm report, May 14, 4:08 AM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 AM ARDMORE OK 1.75 INCH HAIL
05/14/03 CARTER REPORTED BY ARDMORE
EMERGENCY MANAGER.
TY/DAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 47 min |
| May 13, 10:37 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 38 min |
| May 13, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 39 min |
| May 14, 12:07 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 38 min |
| May 14, 12:51 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 54 min |
| May 14, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| May 14, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 59 min |
| May 14, 1:48 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 42 min |
| May 14, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 64 min |
| May 14, 2:27 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 48 min |
| May 14, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 45 min |
| May 14, 2:48 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 42 min |
| May 14, 2:49 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 41 min |
| May 14, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 44 min |
| May 14, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 47 min |
| May 14, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 56 min |
| May 14, 3:19 AM CDT | Tornado Warning | OUN | Stephens | 26 min |
| May 14, 3:29 AM CDT | Tornado Warning | OUN | Carter | 31 min |
| May 14, 3:59 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 46 min |
| May 14, 4:01 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| May 14, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Murray | 46 min |
| May 14, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 43 min |
| May 14, 4:21 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 39 min |
| May 14, 4:43 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 47 min |
| May 14, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Murray | 44 min |
| May 14, 4:57 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 48 min |
| May 14, 5:02 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 43 min |
| May 14, 5:27 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 63 min |
| May 14, 5:28 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 47 min |
| May 14, 5:39 AM CDT | Tornado Warning | OUN | Marshall | 21 min |
| May 14, 5:45 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 45 min |
| May 14, 5:59 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 31 min |
| May 14, 6:11 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 49 min |
| May 14, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 27 min |
| May 14, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| May 14, 6:30 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 15 min |
| May 14, 6:48 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 27 min |
| May 14, 6:51 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 24 min |
| May 14, 7:12 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 33 min |
| May 14, 8:35 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 40 min |
| May 14, 11:32 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 28 min |
| May 14, 11:49 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 26 min |
| May 14, 11:59 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.